Alert archive / Texas / Tornado Warnings in 2024

Tornado Warning 2, NWS Amarillo, TX

March 24, 2024Collingsworth County, Wheeler County, Texas

NWS Amarillo, TX issued this tornado warning at Mar 24, 2024, 3:14 PM CDT for Collingsworth County, Wheeler County, Texas. It was in force for 31 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 24, 2024, 3:14 PM CDT (20:14 UTC)
Expired
Mar 24, 2024, 3:45 PM CDT
In force
31 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Collingsworth County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 128 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 24, 3:15 PM CDTHAIL 0.72 N Lela, TXMultiple reports of pea to dime size hail in a swath from just west of Lela to Twitty. Pictures also indicate that it accumulated on the road.
Mar 24, 3:17 PM CDTTORNADO2 Nw Shamrock, TXThis quick, brief tornado touched down to the north of I-40. Spotters had reported a funnel cloud had crossed I-40, but no damage was noted. The tornado caused damage to the Dalton O Gorman Rodeo Arena. Here it caused roof damage where a large section of the e
Mar 24, 3:17 PM CDTTORNADO2 Nw Shamrock, TXThis quick, brief tornado touched down to the north of I-40. Spotters had reported a funnel cloud had crossed I-40, but no damage was noted. The tornado caused damage to the Dalton O Gorman Rodeo Arena. Here it caused roof damage where a large section of the e
Mar 24, 3:28 PM CDTHAIL 0.7Twitty, TXPea to dime size hail fell near Twitty.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2024-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2024-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

710 
WFUS54 KAMA 242014
TORAMA
TXC087-483-242045-
/O.NEW.KAMA.TO.W.0002.240324T2014Z-240324T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
314 PM CDT Sun Mar 24 2024

The National Weather Service in Amarillo has issued a

* Tornado Warning for...
  Southeastern Wheeler County in the Panhandle of Texas...
  North central Collingsworth County in the Panhandle of Texas...

* Until 345 PM CDT.

* At 314 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Lela, or 5 miles west of Shamrock, moving
  northeast at 30 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Shamrock, Wheeler, Twitty, and Lela.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3514 10038 3521 10047 3547 10028 3528 10001
TIME...MOT...LOC 2014Z 224DEG 27KT 3523 10035 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

SH
2 follow-up statements
959 
WWUS54 KAMA 242028
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
328 PM CDT Sun Mar 24 2024

TXC087-242037-
/O.CAN.KAMA.TO.W.0002.000000T0000Z-240324T2045Z/
Collingsworth TX-
328 PM CDT Sun Mar 24 2024

...THE TORNADO WARNING FOR NORTH CENTRAL COLLINGSWORTH COUNTY IS
CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3521 10027 3529 10036 3544 10024 3528 10001
TIME...MOT...LOC 2027Z 224DEG 27KT 3530 10027 

$$

TXC483-242045-
/O.CON.KAMA.TO.W.0002.000000T0000Z-240324T2045Z/
Wheeler TX-
328 PM CDT Sun Mar 24 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR
SOUTHEASTERN WHEELER COUNTY...

At 327 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Twitty, or 6 miles north of Shamrock, moving
northeast at 30 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Shamrock and Twitty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3521 10027 3529 10036 3544 10024 3528 10001
TIME...MOT...LOC 2027Z 224DEG 27KT 3530 10027 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75IN

$$

SH
821 
WWUS54 KAMA 242040
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
340 PM CDT Sun Mar 24 2024

TXC483-242049-
/O.EXP.KAMA.TO.W.0002.000000T0000Z-240324T2045Z/
Wheeler TX-
340 PM CDT Sun Mar 24 2024

...THE TORNADO WARNING FOR SOUTHEASTERN WHEELER COUNTY WILL EXPIRE AT
345 PM CDT...

The storm which prompted the warning has moved out of the area.
Therefore, the tornado warning will be allowed to expire.

Remember, a Severe Thunderstorm Warning still remains in effect for
Wheeler County.

LAT...LON 3521 10027 3529 10036 3544 10024 3528 10001
TIME...MOT...LOC 2039Z 224DEG 27KT 3536 10020 

$$

SH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Mar 24, 2:55 PM CDT, 19 minutes earlier.

Area forecast discussion, Mar 24, 2:55 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
255 PM CDT Sun Mar 24 2024

...New UPDATE...

.UPDATE...
Issued at 252 PM CDT Sun Mar 24 2024

Latest high resolution guidance continues to suggest around one to
two inches of snow are likely in the central OK Panhandle along
with winds potentially reaching the level needed for blizzard
conditions, provided snow rates are high enough for visibility to
drop enough. Given these borderline conditions, have elected to
expand the Winter Weather Advisory. If snow rates trend upward,
will have to explore upgrading to a blizzard headline.

Ferguson

&&

.SHORT TERM...
(This evening through Monday night)
Issued at 244 PM CDT Sun Mar 24 2024

18z WV satellite shows large scale troughing over the Four Corners
with a shortwave over east central NM moving northeast toward the
Panhandles. Non-NAM guidance really flushed the mouse - overnight
moisture recovery was much stronger than expected and as a result
the dryline has only mixed to a Guymon to Claude axis as of 18z.
Additionally, greater than expected mid-level cloudiness has both
limited top end winds, with no gusts greater than 55 mph occurring
thus far, and muted the drying from mixing processes. Thus, while
critical conditions are ongoing, the danger for large wildfires may
be a bit lower than previously expected and, for the eastern
Panhandles, more brief in time than previously expected.

Additionally, the less aggressive mixing of the dryline has put more
of the eastern Panhandles in play for thunderstorms. With surface
winds out of the south-southeast at 20-30 mph in the moist sector
and robust southwesterly flow aloft, effective bulk shear values of
around 35 knots are present in the eastern Panhandles, sufficient
for organized convection. Progged hodographs reveal a good amount of
turning so do expect some supercellular structures. That said, deep
shear vectors are close to along the dryline, so convection may
struggle to remain discrete. In either case, risk is there for hail
up to golf ball size given seasonably cold temperatures aloft,
progged MLCAPE approaching 1000 J/kg, and expectation for rotating
updrafts. Finally, near surface helicity looks to be sufficient for
a tornado risk in the off chance convection is able to remain
discrete, with sfc-500m values greater than 100 m2/s2 expected and
plenty of streamwise vorticity available for right-moving
supercells. As for timing, already have a couple storms as of 1830z
and expect coverage to really pick up around 20z as the
aforementioned shortwave approaches, helping to the cool mid-levels
all while a Pacific front beings to race eastward, enhancing surface
convergence as it overtakes the dryline.

Tonight into Monday, cold front pushes southward as the main portion
of the upper trough slides eastward over the Panhandles. Progged
moisture fields following the frontal passage suggest potential for
snow in the northwestern Panhandles should enough lift occur. With a
secondary shortwave looking to wrap around the upper low at the
same time the 850mb front is favored to be present, one to two
inches of snow appears likely for the western Oklahoma Panhandle.
Some guidance suggest closer to five inches but am concerned about
reaching these amounts given the main portion of the upper trough
will already have departed to the east and the 850mb
frontogenetic zone looks to shift south after just a couple hours.
Have thus elected to continue the Winter Weather Advisory for
Cimarron County with potential expansion to the south and east if
confidence in snow there increases. Additionally, if expected snow
rates trend upward either in Cimarron County or in adjacent
areas, a Blizzard Warning would have to be considered as winds are
likely to be sufficient for blizzard conditions in either case,
with the current limiting factor for a blizzard being light snow
rates limiting visibility reductions. Otherwise, have moved highs
to the cold side of consensus blends for Monday due to expected
mostly cloudy conditions following the frontal passage.

Ferguson

&&

.LONG TERM...
(Tuesday through next Saturday)
Issued at 244 PM CDT Sun Mar 24 2024

Tuesday through Saturday, largely stuck to blended guidance as no
targets of opportunity stood out and much focus was made on the
multiple potential hazards in short term forecast period. A weak
wave may lead to a shower or two Wednesday but enthusiasm is very
low at this time. Fire weather concerns will slowly work their way
back into the forecast later in the week with next Saturday
potentially seeing critical conditions once again as a lee surface
trough is progged to re-develop.

Ferguson

&&

.AVIATION...
(18Z TAFS)
Issued at 1238 PM CDT Sun Mar 24 2024

In the immediate term, still expecting gusts above 40 knots out of
the southwest this afternoon at all sites. Moving ahead, a cold
front will push southward tonight, with winds becoming out of the
northwest. MVFR stratus will likely follow the frontal passage so
have included this at all sites. Finally, some light snow may
occur with the frontal as well, particularly at DHT/GUY, so have
added mentions of this to the TAFs. Will have to closely examine
if this will occur at AMA over the next couple cycles and if
forecast visibility at DHT/GUY needs to be lowered, as snow may
be falling into strong wind gusts.

Ferguson

&&

.FIRE WEATHER...
Issued at 244 PM CDT Sun Mar 24 2024

Critical fire weather conditions have developed but not to the
severity previously feared. Mid-level cloudiness has both reduced
top end gust potential by about 5-10 mph but it has also muted
drying due to mixing this afternoon. That said, with sustained
winds of 20-30 mph and occasional gusts to 65 mph occurring,
critical conditions will continue to affect the Panhandles.
Finally, a few thunderstorms have developed in the eastern
Panhandles, potentially leading to additional fire starts as many
of these storms include little in the way of meaningful rain.
Thus, will have to be vigilant as sunset approaches as the
aforementioned storms shift eastward of the area, with dry and
breezy conditions finally looking to dominate proceedings several
hours after previously expected.

Ferguson

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                32  38  24  54 /  10  40   0  10
Beaver OK                  29  35  19  49 /  30  50   0   0
Boise City OK              24  33  16  46 /  80  70   0  10
Borger TX                  33  39  25  54 /  20  50   0   0
Boys Ranch TX              31  40  25  55 /  30  60   0  10
Canyon TX                  32  41  24  55 /  10  30   0  10
Clarendon TX               37  44  27  55 /   0  20   0  10
Dalhart TX                 26  35  20  50 /  70  70   0  10
Guymon OK                  26  33  18  48 /  60  60   0   0
Hereford TX                32  42  25  57 /  10  40   0  10
Lipscomb TX                33  38  24  51 /  10  40   0   0
Pampa TX                   32  39  25  53 /  10  40   0   0
Shamrock TX                38  46  28  55 /   0  20   0   0
Wellington TX              42  50  30  56 /   0  10   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 10 PM CDT this evening for TXZ001>020-317.

     High Wind Warning until 10 PM CDT this evening for TXZ001>020-
     317.

OK...Red Flag Warning until 10 PM CDT this evening for OKZ001>003.

     High Wind Warning until 10 PM CDT this evening for OKZ001>003.

     Winter Weather Advisory from 1 AM to 7 PM CDT Monday for OKZ001-
     002.

&&

SHORT TERM...77
LONG TERM....77
AVIATION...77
Hazardous weather outlook, Mar 24, 2:57 PM CDT, 17 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
257 PM CDT Sun Mar 24 2024

OKZ001>003-TXZ001>020-317-250800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
257 PM CDT Sun Mar 24 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Critical fire weather conditions will develop this afternoon and
evening across all of the Oklahoma and Texas Panhandles due to
strong southwest winds and low relative humidity values. A Red
Flag Warning is in effect for all of the area from 11 AM this
morning until 10 PM this evening.

In addition, strong southwest winds of 35 to 45 mph with gusts
upwards of 60 to 65 mph are likely across all of the Oklahoma and
Texas Panhandles this afternoon and evening. A High Wind Warning
is in effect for all of the area from 11 AM this morning until
10 PM this evening. These strong winds may result in sharply
reduced visibilities at times due to blowing dust.

Isolated thunderstorms may develop this afternoon in the far
northeastern Panhandles. The storms may become severe with large
hail the primary risk. A Severe Thunderstorm Watch is in effect
through 9 PM CDT as a result.

Light snow is expected to develop late tonight across northwest
sections of the Oklahoma and Texas Panhandles. Snowfall accumulations
should generally remain less than one half of an inch, except across
Cimarron and Texas Counties, where accumulations of one to two
inches and blowing snow are expected. A Winter Weather Advisory is
in effect for those counties as a result.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Some light snow will be possible Monday across much of the area.
Additional snowfall accumulations, if any, are expected to remain
near or below one half of an inch at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

Area fire managers and emergency officials should be alert for
critical fire weather conditions this afternoon and evening.

In the hours before

Special weather statement, Mar 24, 2:20 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Amarillo TX
220 PM CDT Sun Mar 24 2024

TXZ009-014-241945-
Gray TX-Roberts TX-
220 PM CDT Sun Mar 24 2024

...A strong thunderstorm will impact portions of northeastern Gray
and southeastern Roberts Counties through 245 PM CDT
...

At 219 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lefors, or 9 miles southeast of Pampa, moving northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Miami and Lefors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3536 10084 3545 10093 3571 10063 3562 10054
      3554 10054
TIME...MOT...LOC 1919Z 225DEG 38KT 3544 10086

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

COR
Special weather statement, Mar 24, 2:36 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Amarillo TX
236 PM CDT Sun Mar 24 2024

TXZ004-005-242000-
Ochiltree TX-Lipscomb TX-
236 PM CDT Sun Mar 24 2024

...A strong thunderstorm will impact portions of west central
Lipscomb and northeastern Ochiltree Counties through 300 PM CDT
...

At 236 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Wolf Creek Park, or 10 miles south of Perryton, moving
northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central
Lipscomb and northeastern Ochiltree Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3618 10070 3623 10085 3649 10072 3638 10045
TIME...MOT...LOC 1936Z 208DEG 21KT 3624 10075

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

COR
Special weather statement, Mar 24, 2:53 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Amarillo TX
253 PM CDT Sun Mar 24 2024

TXZ004-005-242030-
Ochiltree TX-Lipscomb TX-
253 PM CDT Sun Mar 24 2024

...A strong thunderstorm will impact portions of northwestern
Lipscomb and central Ochiltree Counties through 330 PM CDT
...

At 253 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Perryton, moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Perryton and Farnsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

&&

LAT...LON 3632 10046 3619 10090 3632 10099 3650 10070
      3650 10065
TIME...MOT...LOC 1953Z 242DEG 27KT 3630 10085

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

COR

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 11:05 AM CDTWinter Weather AdvisoryAMADallam, Deaf Smith, Hansford, Hartley, Hutchinson, Moore and 5 more33 hr
Mar 24, 2:20 PM CDTSpecial Weather StatementAMAGray25 min
Mar 24, 2:36 PM CDTSpecial Weather StatementAMAOchiltree24 min
Mar 24, 2:53 PM CDTSpecial Weather StatementAMAOchiltree37 min
Mar 24, 3:03 PM CDTSevere Thunderstorm Warning Considerable damage threatAMAOchiltree37 min
Mar 24, 3:05 PM CDTSevere Thunderstorm Warning Considerable damage threatAMACollingsworth, Wheeler25 min
Mar 24, 3:12 PM CDTTornado WarningAMALipscomb, Ochiltree21 min
Mar 24, 3:19 PM CDTSpecial Weather StatementAMACollingsworth26 min
Mar 24, 3:38 PM CDTSevere Thunderstorm Warning Considerable damage threatAMAWheeler16 min
Mar 24, 3:38 PM CDTSevere Thunderstorm Warning Considerable damage threatAMACollingsworth, Wheeler31 min
Mar 24, 3:53 PM CDTTornado Warning Tornado observedAMACollingsworth22 min

Nearby

Tornado Warnings in Texas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.